720 North Tustin Avenue
Suite 104
Santa Ana, CA 92705-3606
Phone: (714) 565-1032
Fax: (714) 565-1035

Jeremy E. Kaslow, MD, FACP, FACAAI Physician and Surgeon
Board Certified Internal Medicine

NOTICE TO CONSUMERS
Medical Doctors are licensed and regulated by the Medical Board of California
(800) 633-2322
www.mbc.ca.gov

HOW SSRIíS DEPLETE NEUROTRANSMITTER LEVELS

Martin Hinz, MD is a leading clinician in neurotransmitters deficiency and weight loss management. For several years he has been saying, "drugs that work with neurotransmitters do not work if there is not enough neurotransmitters to work with". When the first journal article on the subject published by Delgado from the University of Arizona stated, "NE-selective antidepressant drugs appear to be primarily dependent on the availability of NE for their effects. Likewise, 5-HT-selective antidepressants appear to be primarily dependent on the availability of 5-HT for their effects." NE" is short for norepinephrine and "5-HT" is short for 5-hydroxytryptophan, which is better known as serotonin. This study verified what Dr. Hinz had been saying, "drugs that work with neurotransmitters do not work if there are not enough neurotransmitters to work with."

It has been observed that the "clinical response with regards to neurotransmitter levels is like a light switch; it is either on or off".If you keep this in mind you will be able to understand neurotransmitter depletion by the drugs that are supposed to be correcting the problem (SSRIs like Prozac, Zoloft, Paxil, Celexa, Effexor, Luvox, Sarafem, etc.; SNRIs like Effexor).Some medications actually increase the excretion of neurotransmitters.Paxil is among the worst at wasting neurotransmitters.

THE PATHWAY TO SSRI DEPLETION:

1. REDISTRIBUTION: SSRI medications work by redistributing neurotransmitters from one place to another in the brain. In the process the brain is tricked into thinking there is more serotonin when in fact there is not one additional molecule of serotonin formed by the process. All that has occurred is the intersynaptic levels of serotonin are increased. Synapses are the connections between nerves. For discussion sake, one end of the nerve sends a message and one end of a nerve receives a message. The region that these nerve endings is a bulb-like region that is the site of serotonin release from one nerve as it passes information (the chemical message in the form of serotonin) to the site of serotonin uptake on the next nerve. Increasing the level of serotonin in these synapses is how SSRI medications have their effect - they inhibit the sending nerve from taking back up (or "re-uptaking") the serotonin.

2. DEPLETION FROM INADEQUATE NUTRITION: In Dr. Hinz' work with amino acids, he has come to believe and appreciate that inadequate levels of serotonin and norepinephrine precursors in the diet are the number one cause of neurotransmitter depletion. Many of my patients have had the levels of the two most common neurotransmitters, norepinephrine and serotonin, monitored in a special urine analysis for many years. In fact, a recently added in-office questionnaire may help identify those individuals who may have imbalances in other neurotransmitters like histamine.

3. DEPLETION WITH SSRI MEDICATIONS (the theory we are working under now): As the level of intersynaptic neurotransmitters increase, the Monoamine Oxidase (MAO) system is stimulated and increases the breakdown of neurotransmitters. If you do not increase the nutritional intake of serotonin and norepinephrine precursors in patients that are being treated with antidepressants, the net effect is further depletion over time. More and more medication is required with greater and greater depletion leading to a vicious cycle of progressively more medication need with less and less effect.

Practicing physicians have all too often seen the following scenario. A patient presents with depression and is started on Zoloft, for example. After 2 weeks of treatment the patient reports that the depression is improved, but 9 months later the patient literally wakes up one day, and from the patientís perspective the Zoloft, is no longer working because the depression has returned. The patient tries to quit the Zoloft and finds that he/she feels worse than ever. What has happened is as predicted by the above.

This is the exact way we have been explaining it to patients based on the above hypothesis. Because of a nutritional deficiency, the patientís neurotransmitter levels dropped below the level needed to keep him/her disease free and depression developed. When the patient took the Zoloft, only the intersynaptic levels of serotonin increased above the level to be disease free. In the following months while on Zoloft, the MAO system increased the breakdown of serotonin and with no additional nutritional intake of serotonin precursors, the intersynaptic levels of neurotransmitters decline. When they fell below the level needed to keep the patient disease free, the depression returns.

Every MD has seen numerous patients who were on antidepressants (SSRIs) that seemed to quit working. When the proper amino acids that are the building blocks of neurotransmitters are provided, the benefits of the medications resume within one to two weeks.

My goal is to provide the most effective nutritional support so that your SSRI will be effective for the longest duration necessary or to replace the need for SSRI by improving the overall level of serotonin or other neurotransmitter without drugs. It is noteworthy that the largest producer of serotonin in the body is not the brain, but rather the gastrointestinal tract. A healthy colon does more than provide adequate digestion!

Depletion of the neurotransmitters may be only part of the story.Some of the medications seem to be causing damage to the nerves as well.This has been shown with several weight loss medications (amphetamines) actually cause long term damage to the nerves and this is why the medications have less and less of an effect with each course of usage.This may explain why the government has taken the amphetamines, Dexatrimand phenylpropanolamine, off the market.

Caffeine, ephedrine, ephedra, and other stimulants (herbal or otherwise) also promote the depletion of neurotransmitters.

- Home - Office News - My Approach - Services Offered - Prospective Patients - Staff - Health Topics - Dietary Programs - Toxicity Topics - Supplements - Lab Findings - Contact Us

Copyright 2016 - Jeremy E. Kaslow, M.D. - all rights reserved
Website design by Laurence B. Abrams.  Site maintained by Jeremy E. Kaslow, M.D.